Mar 1, 1999 Table of Contents

Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.

Information from Your Family Doctor

Herbal Health Products—What You Should Know

Am Fam Physician. 1999 Mar 1;59(5):1245.

See related article on herbal remedies.

Aren't herbal health products safe because they're natural?

Don't think that herbal health products are safe just because they come from plants. Even some plants are poisonous. Although herbal products are advertised as “natural,” they aren't natural to the human body.

Unlike prescription medicines, herbal products don't have be tested to prove that they work well and are safe before they're sold. In addition, herbal products may not be pure—they might have other things in them, like plant pollen, that could make you sick.

Do any medical problems make it more dangerous to take herbal health products?

Yes. It may not be safe to take herbal medicines if you have certain health problems. Talk to your doctor if you have any of these problems:

  • High blood pressure

  • Thyroid problems

  • Psychiatric problems

  • Parkinson's disease

  • Enlarged prostate gland

  • Blood clotting problems

  • Diabetes

  • Heart disease

  • Epilepsy

  • Glaucoma

  • Stroke at some time in the past

What are possible side effects of herbal health products?

Herbal health products aren't tested to be sure they're safe, so they may cause problems. Be sure to tell your doctor if you get a health problem while you're taking an herbal product.

If you're taking Ginkgo biloba, you may have bleeding as a side effect.

St. John's wort can cause an upset stomach, a tired feeling, dizziness, confusion or dry mouth. You may also get a sunburn more easily.

If you're taking an ephedra product (also called ma huang), you could have many problems. You might get high blood pressure or an uneven heartbeat. You may feel nervous, have headaches or have trouble falling asleep. You could even have a heart attack or a stroke.

If you take kava products, you may feel sleepy, get a rash or have strange movements of your mouth and tongue, or other parts of your body.

Can herbal products change the way prescription medicines work?

Yes. Some medicines shouldn't be taken with herbal products.

Don't take Ginkgo biloba if you're taking aspirin, ticlopidine (brand name: Ticlid), clopidogrel (brand name: Plavix) or dipyridamole (brand name: Persantine).

Don't take St. John's wort if you're taking an antidepressant.

Don't take ephedra if you're taking a decongestant or a stimulant drug, or if you drink caffeinated beverages.

Don't take kava products if you're taking a benzodiazepine, a barbiturate, an antipsychotic medicine or any medicine used to treat Parkinson's disease. Also, don't drink alcohol if you take kava products.


This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.

This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.

Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article